Some antipsychotics, antidepressants and other prescription drugs can lead patients to pack on pounds
The pills millions of people take every day for diabetes, clinical depression, psychotic disorders, high blood pressure, and other illnesses are small, weigh almost nothing, and aren't packed with calories.
Stacked up against a super-sized restaurant meal, a bucket of butter-laced popcorn, or a jumbo cola, pills usually don't raise red flags when people worry about putting on pounds.
Although it may seem hard to swallow, certain prescription drugs can cause people to gain weight - sometimes a pound a week - they get little attention when experts search for causes of the national epidemic of obesity.
Both doctors and patients overlook the possibility that weight gain can originate in the medicine chest, as well as fast food restaurants and couch-potato lifestyles, according to Dr. Lawrence J. Cheskin. He directs the weight management center at Johns Hopkins University in Baltimore.
"While obesity is being more widely recognized, I'm not sure the same can be said for patients and physicians recognition of the possible contributing role of prescription medicines," he said in an interview.
Dr. Cheskin and his associates first warned about the problem in a medical report published in the 1990s. They realized that many patients seeking help for obesity at the center gained large amounts of weight after starting antipsychotics, antidepressants and other prescription drugs.
One 42-year-old woman, for instance, gained 42 pounds after taking lithium, a drug for mood swings. A 36-year-old supermarket worker gained 240 pounds while taking prednisone, a steroid drug.
"This is a really important subject," said Dr. Madelyn H. Fernstrom, director of the Weight Management Center at the University of Pittsburgh Medical Center.
Weight gain is among side effects listed in official information sheets for some of the most frequently prescribed drugs in the United States. They include drugs taken by tens of millions of people for diabetes, clinical depression, high blood pressure, gastric reflux and heartburn, and serious mental disorders like schizophrenia and bipolar disorder.
Among them are top-selling medications like the antidepressants Prozac (Fluoxetine), Zoloft (Sertraline), and Paxil (Paroxetine); heartburn drugs such as Nexium and Prevacid; Clozaril and Zypexa, used to treat serious mental disorders; diabetes drugs like Glucotrol, Diabeta, and Diabinese; and the high blood pressure drugs Minipress, Cardura, and Inderal. Some, like Inderal, are prescribed for several different health problems.
"Weight-gain drugs" is how Dr. George A. Bray, an obesity expert at Louisiana State University, described such medications.
Dr. Fernstrom emphasized that although many prescription drugs may list weight gain among the potential side effects, relatively few are known to cause large weight gains. "We have to be careful not to give the impression that all drugs cause weight gain," she said. "A few groups of medicines are associated with a lot of weight gain. Others really don't cause much."
Nobody knows exactly how many prescription drugs fall into those categories. Lists published in medical journals vary from one to another. One provided by Dr. George L. Blackburn, an obesity authority at Harvard University, includes more than 50 common drugs.
Internet drug discussion sites carry accounts from patients who say they got fat after starting anti-cholesterol and other drugs not thought to cause heavy weight gain.
Nonprescription may also cause weight gain. The antihistamine, diphenhydramine, for instance, is on Dr. Blackburn's list. It is an ingredient in dozens of popular cold and allergy remedies; sleep aids; and drugs to prevent motion sickness. An increasing number of prescription drugs, including some linked to weight gain, also become available for sale without a prescription.
In some cases, it takes years for weight-gain to emerge as a troublesome drug side effect.
When the Prozac-Zoloft-Paxil family of popular antidepressants hit the market, doctors thought the drugs caused weight loss. They were even prescribed for obese people trying to lose weight. Later, doctors realized that any weight loss is brief, with the drugs often causing long-term weight gain.
Weight gain is bad because it puts people at risk for a variety of health problems, including Type 2 diabetes and heart disease. Unexpected weight gain also ranks among the main reasons why patients stop taking some medicines, Dr. Fernstrom noted, including those urgently needed to treat health problems far more dangerous than extra pounds.
Studies show that weight-gain drugs can cause obesity in individual patients. However, researchers can't tell how much medicines contribute to the society-wide epidemic of overweight and obesity.
- Created: 01 June 2004
- Last Updated: 14 January 2014